Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 128, NWS Midland/Odessa, TX

August 31, 2004Crane County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2004, 6:25 PM CDT for Crane County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 6:25 PM CDT (23:25 UTC)
Expired
Aug 31, 2004, 10:15 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 312325
FFWMAF
TXC103-010315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM CDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CRANE COUNTY IN WEST TEXAS

* UNTIL 1015 PM CDT

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  THUNDERSTORM PRODUCING VERY HEAVY RAIN ABOUT 6 MILES NORTH OF CRANE
  ALONG HIGHWAY 385. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY 
  STATIONARY. RADAR ESTIMATES THAT BETWEEN ONE AND TWO INCHES OF RAIN
  HAS ALREADY FALLEN ACROSS NORTHEAST CRANE COUNTY. ADDITIONAL HEAVY
  RAIN WILL LIKELY CAUSE FLASH FLOODING ON HIGHWAY 385 NORTH OF CRANE.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN.

LAT...LON 3164 10247 3145 10249 3141 10230 3165 10231

$$
1 follow-up statement
000 
WGUS74 KMAF 010007
FFSMAF
TXC103-010315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 PM CDT TUE AUG 31 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM CDT FOR NORTHEASTERN
CRANE COUNTY...

AT 650 PM CDT...THE CRANE COUNTY SHERIFFS OFFICE REPORTED HIGH WATER 
FLOWING OVER U.S. HIGHWAY 385 8 MILES NORTH OF CRANE. 

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO OCCASIONAL HEAVY RAINFALL OVER THE WARNED AREA. 
ADDITIONAL RAINFALL AND RUNOFF WILL LIKELY AGGRAVATE THE FLOODING 
SITUATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY.

TURN AROUND... DONT DROWN

LAT...LON 3164 10247 3145 10249 3141 10230 3165 10231

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:54 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 31, 2:54 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE AUG 31 2004

.SHORT TERM...
AN UPPER LEVEL LOW REMAINS CENTERED ACROSS WEST TEXAS EARLY THIS
AFTERNOON. A COUPLE OF MESOSCALE CONVECTIVE VORTICES (MCV/S) ARE
NOTED ON VISIBLE SATELLITE...ONE NEAR ANDREWS AND ANOTHER JUST EAST
OF PECOS. CONVECTION CONTINUES TO FIRE ACROSS THE LOWER TRANS PECOS
AND SOUTHERN PERMIAN BASIN AT 18Z...WITH NEW DEVELOPMENT NOTED
ACROSS THE NORTHWEST PERMIAN BASIN AND THE SOUTHEAST NEW MEXICO
PLAINS.

WILL CONTINUE WITH RELATIVELY HIGH POPS THIS EVENING...ESPECIALLY
FROM THE PERMIAN BASIN SOUTHWEST THROUGH THE DAVIS MOUNTAINS/BIG
BEND AREA. WILL KEEP 30-40 PCT CHANCES OVER THE REMAINDER OF THE
AREA. OTHERWISE...MADE JUST A FEW MINOR CHANGES TO THE PREVIOUS SET
OF GRIDS TONIGHT...MAINLY TO OVERNIGHT SKY COVER AND LOWS.

.LONG TERM...
THE 850 MB THETA-E AXIS IS EXPECTED TO SHIFT WESTWARD ON
WEDNESDAY...AS WILL THE GREATEST RAIN CHANCES.  HOWEVER...BOTH THE
GFS AND ETA ARE IN AGREEMENT IN KEEPING A WEAK MID LEVEL SHEAR AXIS
OVER THE TEXAS PERMIAN BASIN.  SO WHILE THE BEST CHANCES OF RAIN
WILL BE OVER THE MOUNTAINS...HAVE OPTED TO KEEP SLIGHT CHANCE POPS
IN FOR THE REMAINDER OF THE COUNTY WARNING AREA ON WEDNESDAY.

RAIN CHANCES DIMINISH CONSIDERABLY BOTH THURSDAY AND FRIDAY AS
SURFACE PRESSURE FALLS OVER THE NORTHERN PLAINS RESULT IN MORE
SOUTHERLY SURFACE FLOW ACROSS WEST TEXAS.

A COLD FRONT IS EXPECTED THIS WEEKEND. FOR NOW I HAVE MADE SLIGHT
ADJUSTMENTS TO THE POP AND SKY GRIDS FOR THIS FEATURE.
OVERALL...CHANGES TO THE CURRENT FORECAST ARE MINOR AS WEATHER LOOKS
REASONABLY QUITE THROUGH MUCH OF THE EXTENDED FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             63  85  62  87 /  30  10  10  10
CARLSBAD NM               61  86  62  91 /  40  20  10  10
DRYDEN TX                 65  84  65  88 /  50  20   0   0
FORT STOCKTON TX          62  86  64  89 /  50  30  10  10
GUADALUPE PASS TX         56  79  61  86 /  40  30  10  10
HOBBS NM                  60  85  60  89 /  40  20  10  10
MARFA TX                  56  78  55  82 /  50  30  10  10
MIDLAND INTL AIRPORT TX   63  85  63  90 /  40  10  10  10
ODESSA TX                 63  86  63  90 /  40  10  10  10
WINK TX                   65  91  64  95 /  40  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/03
Hazardous weather outlook, Aug 31, 2:33 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT TUE AUG 31 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
233 PM CDT (133 PM MDT) TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE PERMIAN BASIN THROUGH
TONIGHT. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL...WITH LOCALIZED FLASH FLOODING
POSSIBLE...ESPECIALLY OVER AREAS THAT HAVE RECEIVED HEAVY RAINS THE
PAST COUPLE OF DAYS.

ISOLATED STORMS MAY ALSO APPROACH SEVERE LIMITS...MAINLY FROM THE
SOUTHEAST NEW MEXICO PLAINS AND NORTHWEST PERMIAN BASIN...SOUTHWEST
TO THE BIG BEND REGION. LARGE HAIL TO THE SIZE OF NICKELS AND WIND
GUSTS TO 60 MPH WILL ACCOMPANY ANY SEVERE STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Aug 31, 3:04 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
304 PM CDT TUE AUG 31 2004

NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-010100-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-GAINES-
GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-NORTHERN LEA COUNTY-
REAGAN-SCURRY-SOUTHERN LEA COUNTY-UPTON-WARD-WINKLER-
304 PM CDT (204 PM MDT) TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF
FUNNEL CLOUDS IN CENTRAL MARTIN COUNTY IN VICINITY OF A DEVELOPING
STRONG THUNDERSTORM. NATIONAL WEATHER SERVICE DOPPLER RADAR IS
DETECTING SCATTERED THUNDERSTORMS DEVELOPING ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. THIS ACTIVITY WILL PERSIST THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS.

THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST
AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL
CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO
TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED
WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE
TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH
AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...
SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT
WITH DOPPLER RADAR.

ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS AND DEADLY CLOUD
TO GROUND LIGHTNING MAY ACCOMPANY THESE STORMS. SEEK SAFE SHELTER IF
THREATENING WEATHER APPROACHES YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:15 PM CDTFlash Flood WarningMAFCrane4 hr
Aug 31, 11:59 AM CDTFlash Flood WarningMAFPecos3 hr
Aug 31, 3:00 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 31, 4:18 PM CDTFlash Flood WarningMAFAndrews4 hr
Aug 31, 6:49 PM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.